Firstly erectile dysfunction when taking antidepressants, in its simplest terms is caused due to chemical reactions within the brain. ED and decreased libido can be a very common side effect in all anxiety or antidpression medication, so even changing to a different type of medication or medication group , from tricyclic like Amtriplyline to Citalopram which is a serotonin selective reuptake inhibitor etc, may not resolve the problem. Amtriplyline like alot prescribed medication, does take a while to build up a sufficient therapeutic level within the body, so his GP is on the right lines of saying ďlets leave it a month, let body sort itself out and balance out the drug then review itĒ, it may be that the does then is gradually reduced which may increase his libido fully or to an extent. Obviously the frustration is understandable and it must feel like a vicious circle.
Although it is a side effect of the medication, the main contributing factor may not be the medication itself.
Anxiety has a very strong link to ED and decreased libido, Has there been a very dramatic change since he started taking the medication? If he struggled to maintain or even achieve an erection with you, that will add to his anxiety when together, worrying the same will happen again etc. When together just spend time, maybe snuggle on the sofa, might lead to massaging back of his neck, which may lead to full massage, sensual kissing and if it is a more psychological rather than physiological reason for ED if he isnít thinking or worrying about sex and having an erection, he may just get one.
As for how to support him, its always difficult because everyone is different, I had similar thing with my boyfriend who didnít have alot of confidence and when he was down questioned why I bothered with him etc, I found small little gestures helped, so was more jokey texts like Ďjust saw X on advert/TV reminded me of you lolí, letting him know he was always on my mind that way as didnít want him to feel as though suffocating him etc. I also brought us tickets for an exhibit that he was interested in so had something to look foward too, but as I say everyone is different how they deal with being supported.